Wisconsin, 2023

Drought in Wisconsin, September 5 to 26, 2023

September 5 to 26, 2023 · NWS ARX · 3 events in 3 counties and zones

While much of southwestern Wisconsin had experienced at least severe drought (D2) conditions for several weeks by the start of September, west-central Wisconsin had been mostly spared, attributed to sporadic summer storms providing approximately 75% of normal total rainfall. Through the first half of the September, the abnormally dry conditions spread north and west into these areas with…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

While much of southwestern Wisconsin had experienced at least severe drought (D2) conditions for several weeks by the start of September, west-central Wisconsin had been mostly spared, attributed to sporadic summer storms providing approximately 75% of normal total rainfall. Through the first half of the September, the abnormally dry conditions spread north and west into these areas with rainfall totals under a tenth in western Wisconsin to under 1 in central Wisconsin. For this time period, rainfall totals were up to 1.5 below normal. The persistent abnormally dry conditions resulted in severe drought (D2) first being being realized in parts of west-central Wisconsin. Resultant top soil moisture neared 70% below normal. Volunteer and farmer reports portrayed widespread impacts to crops, with corn, soybeans, and grass pastures reported to be wilted, dying, or very stunted. A series of storms during the second half of the month produced heavy rainfall, providing total accumulations of 3 to 8 which were 1 to 4 above normal. Highest 24 hour rainfall reports occurred from the 22nd into the 26th as heavy rain storms frequented these areas. Highest 24 hour total rainfall reports included 2.25 in Mondovi (Buffalo County), 1.92 in Cochrane (Buffalo County), and 1.80 near Stetsonville (Taylor County). The above normal rainfall abated the severe drought (D2) across all of west-central Wisconsin by late September, though moderate drought (D1) persisted across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 5, 5:12 AM CST, 48 minutes earlier.

Area forecast discussion, Sep 5, 5:12 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
612 AM CDT Tue Sep 5 2023

.DISCUSSION...(Today through Monday)
Issued at 407 AM CDT Tue Sep 5 2023

Key Messages:

 - One more day of near-record heat today with a noticeable increase
   in humidity.

 - Showers and storms return to the forecast this evening through
   tomorrow afternoon. A few storms could become severe this
   evening with damaging wind and large hail being the main
   threats, but the highest risk for severe weather remains
   northwest of the forecast area.

HOT AND HUMID TODAY:

A plume of moisture extending from the Gulf of Mexico to the Upper
Mississippi Valley is evident in the water vapor satellite imagery
early this morning. This surge of moisture will lead to a muggy
day across the forecast area with dew points in the upper 60s to
lower 70s. Even though temperatures will be a few degrees cooler
today, the increased humidity will cause heat index values to rise
into the mid 90s to low 100s for one more day- especially along
the Mississippi River Valley and its tributaries. A Heat Advisory
remains in effect until 6pm this evening due to the potential
impacts of this prolonged period of hot weather. On a good note,
the fire danger has subsided thanks to the increased humidity.

PRECIPITATION CHANCES THIS EVENING INTO WEDNESDAY:

A shortwave trough is on track to propagate east towards the Upper
Mississippi Valley today. Its cold front will could kick off a line
of storms as it passes through the forecast area this evening, but
a lot of the uncertainties discussed in previous forecast
discussions remain. The CAMs show good agreement for an organized
line of storms developing northwest of the forecast area this
evening but with CIN increasing and shear decreasing south of
Interstate 94, thunderstorm coverage is less certain. There will be
plenty of CAPE (1500-2500 J/kg) for storms to work with but the lack
of deep-layer shear (< 30 kts) will make it hard for storms to
become severe. A few stronger storms could produce gusty winds and
hail, especially north of Interstate 94.

Precipitation chances continue into Wednesday on the back side of
the passing surface low, mainly north of Interstate 90. Additional
precipitation will likely be on the lighter side with most ensemble
members in the HREF producing less than .10" inches of rain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 612 AM CDT Tue Sep 5 2023

Main forecast concern is potential for thunder this afternoon
into this evening and potential IFR/LIFR conditions late in the
taf period at both RST/LSE taf sites. A cold front will move
across the area this evening. Showers/storms are expected to
develop along the front and track across the region. Coverage of
the convection remains scattered along the front...with the
possibility of more widespread coverage north of Interstate 94.
At this time...will continue with VCTS at both taf sites 22z
today to 04z Wednesday...as confidence in widespread convection
along front and the convection to impact taf sites is low. Behind
the cold front...low level stratus develops and ceilings will
lower into IFR and possibly LIFR after 09z Wednesday. Have
introduced near LIFR conditions at RST and MVFR at LSE after 09z
Wednesday. Southerly wind speeds will continue to be 10 to 20
knots with gust to 20 to 30 knots today...then switch to the west
to around 10 knots between 06z to 09z Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 6 PM CDT this evening for WIZ032>034-041-042-
     053-054.

MN...Heat Advisory until 6 PM CDT this evening for MNZ079-088-096.

IA...Heat Advisory until 6 PM CDT this evening for IAZ011.

&&

DISCUSSION...KAA
AVIATION...DTJ
Hazardous weather outlook, Sep 5, 3:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
443 AM CDT Tue Sep 5 2023

IAZ008>010-018-019-029-030-MNZ086-087-094-095-WIZ017-029-043-044-
055-061-061345-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-Taylor-Clark-Juneau-Adams-Richland-Grant-
443 AM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest into central Wisconsin and
north-central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening. A few storms could become
strong to severe, especially north of Interstate 94. The main
threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for locations north
of Interstate 94.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-088-096-WIZ032>034-041-042-053-054-061345-
Allamakee-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Vernon-Crawford-
443 AM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest and west-central
Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through this afternoon.

Thunderstorms are possible this evening. A few stronger storms
could produce gusty winds or hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Trempealeau

When
September 5, 6:00 AM CST to September 26, 6:00 AM CST
Where
Trempealeau forecast zone
Reported by
Drought Monitor
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions persisted through the middle of September and resulted in severe drought (D2) impacting all of Trempealeau County. Rainfall amounts below a tenth of an inch through September 11th were near 1.5 inches below normal for the time period. Resultant topsoil moistures were 50% below normal. Volunteer and farmer reports portrayed widespread impacts to crops, with corn, soybeans, and grass pastures reported to be wilted, dying, or very stunted. Through the second half of the month, a series of storms provided multiple days of heavy rain with totals near 4 inches in spots, approximately 1 inch above normal for the time period. The severe drought (D2) eased to abnormally dry (D0) and moderate drought (D1) conditions by the end of September. The United States Department of Agriculture declared Trempealeau County as a contiguous natural disaster area on September 13th.

Drought, Buffalo

When
September 5, 6:00 AM CST to September 26, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions persisted through the middle of September and resulted in severe drought (D2) impacting nearly all of Buffalo County. Rainfall amounts under a third of an inch through September 11th were near 1.5 inches below normal for the time period. Resultant topsoil moisture bottomed out to nearly 50% below normal. Through the second half of the month, a series of storms provided multiple days of heavy rain, nearing 4 inch totals for much of Buffalo County, nearly 1 inch above normal for the time period. The severe drought (D2) eased to moderate drought (D1) by the end of September. The United States Department of Agriculture declared Buffalo County as a contiguous natural disaster area on September 7th.

Drought, Taylor

When
September 5, 6:00 AM CST to September 26, 6:00 AM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions persisted through the middle of September and resulted in at least severe drought (D2) across most of Taylor County. Through the first half of September, top soil moisture was 70% below normal. Rainfall totals during this time neared 1 inch below normal and resulted in severe drought (D2) expansion as well as extreme drought (D3) introduction in parts. Reported impacts included severely decreased crop yields, as well as a difficult harvest for cranberry farmers due to well below normal water levels. A series of storms during the latter half of the month provided approximately 3 inches of rainfall across Taylor County, up to an inch above normal for the time period. This resulted in only a portion of northern Taylor County remaining in severe drought (D2) by the end of September, with moderate drought (D1) persisting elsewhere. The United States Department of Agriculture declared Taylor County as a primary natural disaster area on September 13th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139936, 1139937, 1139938.